Arkansas, 2017

Tornado and Hail in Arkansas, March 29, 2017

March 29, 2017 · NWS LZK · 7 events in 7 counties and zones

Severe thunderstorms moved through Arkansas on March 29, 2017 with mainly large hail and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

Severe thunderstorms moved through Arkansas on March 29, 2017 with mainly large hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Mar 29, 2:12 PM CST, 4 hours 11 minutes earlier.

Area forecast discussion, Mar 29, 2:12 PM CST, 4 hours 11 minutes before
Area Forecast Discussion
National Weather Service Little Rock AR
312 PM CDT Wed Mar 29 2017

.SHORT TERM...Tonight Through Friday
Main forecast concern are conditions during the first 12 hours of
the period.

Lastest surface analysis indicates low pressure centered to the east of Wichita.
A dryline extends southward to near Durant Oklahoma. A warm front
extends from the low center, southeast to just north of
Batesville.

Expected western portions of the warm front
to be first to focus convective development, with development
along the dry line nextas it accerlerates eastward. 19z KLZK
sounding reveals moderate instabilty: MUCAPE ~1600 j/kg, as well
as deep layer shear suffiecient for organized convective cells.

The overall severe thunderstorm threat will move from west to
east...between 23 and 09z.

Some precipitation will affect mainly northern areas during the
day on Thursday, in association with the slow moving upper low now
over Kansas.

&&

.LONG TERM...Friday Night Through Wednesday

The long term period will begin with upper low pressure systems in
the northeast and over the Rocky Mountains...with an upper ridge
over the central and southern Plains. The upper ridge moves east to
the eastern third of the country on Saturday...while the western low
does not move much. However, by Sunday the upper low deepens and
moves into Texas, Oklahoma, and Kansas...then passes through
Arkansas Monday. The low moves into the Great Lakes Tuesday and
southwest flow returns to Arkansas. Another upper low in the Rockies
Tuesday will move through the Plains Wednesday.

Friday night and Saturday will be dry across Arkansas but more rain
chances return Saturday night through Monday night. Several short
waves will move across the state ahead of the approaching upper low
and bring increasing chances of showers and thunderstorms. Good rain
chances are expected Monday as a pair of low pressure systems phase
together over Arkansas. Will have to keep an eye on the system
Monday, for as it looks now, if severe thunderstorms develop, they
would be in south Arkansas.  Will continue a slight chance of
showers and thunderstorms for Tuesday night and Wednesday in the
north as a weak short wave moves toward the area. Rain chances
increase for Wednesday night near a cold front. Above normal
temperatures will continue through the period.

 &&

.PRELIMINARY POINT TEMPS/POPS...
Batesville AR     60  66  50  70 /  80  60  20   0
Camden AR         58  70  50  80 /  70  40   0   0
Harrison AR       53  57  46  66 /  70  50  30   0
Hot Springs AR    56  64  49  76 /  70  40  10   0
Little Rock   AR  60  67  50  75 /  80  50  10   0
Monticello AR     63  72  52  79 /  80  60  10   0
Mount Ida AR      54  63  47  77 /  60  30   0   0
Mountain Home AR  56  62  47  67 /  80  60  30   0
Newport AR        62  67  50  68 /  80  60  20  10
Pine Bluff AR     62  70  51  77 /  80  50  10   0
Russellville AR   57  62  47  73 /  70  40  10   0
Searcy AR         59  66  48  71 /  80  60  10   0
Stuttgart AR      62  70  51  74 /  80  60  10   0
&&

.LZK Watches/Warnings/Advisories...NONE.
&&

Short Term...55 / Long Term...51
Hazardous weather outlook, Mar 29, 12:25 PM CST, 5 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Little Rock AR
125 PM CDT Wed Mar 29 2017

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-301000-
Boone-Marion-Baxter-Fulton-Sharp-Newton-Searcy-Stone-Izard-
Independence-Johnson-Pope-Van Buren-Cleburne-Jackson-Logan-Conway-
Faulkner-White-Woodruff-Scott-Yell-Perry-Polk-Montgomery-Garland-
Saline-Pulaski-Lonoke-Prairie-Monroe-Pike-Clark-Hot Spring-Grant-
Jefferson-Arkansas-Dallas-Cleveland-Lincoln-Desha-Ouachita-
Calhoun-Bradley-Drew-
125 PM CDT Wed Mar 29 2017

This Hazardous Weather Outlook is for a Large Part of Arkansas.

.DAY ONE...Today and Tonight

Additional thunderstorms will develop this afternoon across
western and portions of central Arkansas. This activity will start
off scattered...but will see these thunderstorms become more
organized into a line or complex by late this afternoon and into
the early evening hours. This line will move east across western
into central sections of the state during the evening and into
the overnight hours. Expect this line of thunderstorms to be east
of the state by around sunrise Thursday morning.

The primary severe weather threats will be large damaging hail
greater than 1 inch in diameter and damaging winds in excess of 60
mph. Tornadoes will also be possible...especially across northern
sections of the state this afternoon and evening with the
discrete thunderstorm activity. A tornado threat will also exist
across a larger portion of the area as the line of thunderstorms
moves east late this evening and overnight. There will also be an
isolated flash flood threat...especially where any thunderstorms
train over the same areas.

.DAYS TWO THROUGH SEVEN...Thursday Through Tuesday

Additional showers and thunderstorms will be possible on
Thursday...as the cold front moves across Arkansas. Isolated
severe storms are possible, primarily ahead of the front. Damaging
wind gusts and large hail will be the primary threat with any
severe storms.

There will be a possibility of strong to severe thunderstorms early
next week...around late Sunday into Monday night. Also...stronger
storms could produce locally heavy rainfall. This is still
several days out...and the forecast could change quite a bit
between now and then. Stay informed by monitoring the latest
forecasts and statements from your NWS office.

.Spotter Information Statement...

Spotter activation is likely...especially this afternoon and
tonight over much of the state.

&&

Visit NWS Little Rock on the web. Go to http://weather.gov/lzk.

62/57

In the hours before

Special weather statement, Mar 29, 4:44 PM CST, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Little Rock AR
544 PM CDT WED MAR 29 2017

ARZ030-037-038-292330-
Scott AR-Logan AR-Yell AR-
544 PM CDT WED MAR 29 2017

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN LOGAN...SOUTHERN
JOHNSON...EAST CENTRAL SCOTT...NORTHWESTERN YELL AND SOUTHWESTERN
POPE COUNTIES UNTIL 630 PM CDT...

At 544 PM CDT, Doppler radar was tracking a strong thunderstorm over
Gravelly, or 19 miles southwest of Danville, moving northeast at 40
mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Danville...                       Dardanelle...
Stonehouse Recreation Area...     Lake Dardanelle State Park...
Mt Nebo State Park...             Gravelly...
Mosley...                         Lake Dardanelle...
Midway in Logan County...         Mount Magazine...
Belleville...                     Havana...
Corinth...                        Ranger...
Dublin...                         Ludwig...
Bluffton...                       Blue Ball...
Spring Lake Campground...         Macedonia in Yell County...

A tornado watch remains in effect until midnight CDT for western and
central Arkansas.

LAT...LON 3497 9375 3541 9344 3535 9340 3534 9342
      3533 9342 3534 9333 3522 9314 3489 9359
      3483 9373 3487 9379
TIME...MOT...LOC 2244Z 217DEG 35KT 3490 9369

Cavanaugh
Special weather statement, Mar 29, 5:02 PM CST, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Little Rock AR
602 PM CDT WED MAR 29 2017

ARZ012-021-030-292345-
Johnson AR-Newton AR-Logan AR-
602 PM CDT WED MAR 29 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL LOGAN...CENTRAL
JOHNSON AND SOUTHWESTERN NEWTON COUNTIES UNTIL 645 PM CDT...

At 602 PM CDT, Doppler radar was tracking a strong thunderstorm near
Subiaco, or near Paris, moving northeast at 35 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Clarksville...                    Hartman...
Hoyt...                           Woodland...
Hinkle...                         Rosetta...
Devils Knob...                    Coal Hill...
Salus...                          Catalpa...
Harmony...                        Fort Douglas...
Ozone...                          Fallsville...
Haw Creek Falls Campground...     Union City...
Dixon Ridge...                    Hunt...
Hillcrest in Johnson County...    Mineral Springs Recreation Area...

A tornado watch remains in effect until midnight CDT for western and
north central Arkansas.

LAT...LON 3551 9370 3585 9347 3570 9320 3537 9358
      3531 9369 3538 9371
TIME...MOT...LOC 2302Z 213DEG 32KT 3537 9367

Cavanaugh
Local storm report, Mar 29, 5:24 PM CST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
624 PM CDT WED MAR 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0622 PM     HAIL             HAVANA                  35.11N  93.53W
03/29/2017  E1.00 INCH       YELL               AR   BROADCAST MEDIA

            QUARTER SIZE HAIL RRPORTED IN HAVANA AND POINTS NORTH.

&&

EVENT NUMBER LZK1700087

61
Special weather statement, Mar 29, 5:33 PM CST, 50 minutes before
Special Weather Statement
National Weather Service Little Rock AR
633 PM CDT WED MAR 29 2017

ARZ052-053-300015-
Pike AR-Clark AR-
633 PM CDT WED MAR 29 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CLARK AND CENTRAL
PIKE COUNTIES UNTIL 715 PM CDT...

At 632 PM CDT, Doppler radar was tracking a strong thunderstorm over
Murfreesboro, moving northeast at 40 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Murfreesboro...                   Glenwood...
Amity...                          Narrows Dam...
Crater Of Diamonds State Park...  Bear Creek Public Use Area...
Salem in Pike County...           Kirby...
Highland in Pike County...        Rosboro...
Roy...                            Pike City...

A tornado watch remains in effect until midnight CDT for southwestern
Arkansas.

&&

LAT...LON 3434 9361 3428 9336 3398 9364 3398 9368
      3402 9380
TIME...MOT...LOC 2332Z 210DEG 35KT 3407 9368

46
Special weather statement, Mar 29, 5:58 PM CST, 25 minutes before
Special Weather Statement
National Weather Service Little Rock AR
658 PM CDT WED MAR 29 2017

ARZ041-042-052-300045-
Pike AR-Garland AR-Montgomery AR-
658 PM CDT WED MAR 29 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL PIKE...NORTHWESTERN
GARLAND...WESTERN HOT SPRING AND EASTERN MONTGOMERY COUNTIES UNTIL
745 PM CDT...

At 657 PM CDT, Doppler radar was tracking a strong thunderstorm over
Glenwood, or 15 miles south of Mount Ida, moving northeast at 40 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Glenwood...                       Meyers...
Lake Ouachita State Park...       Avant...
Salem in Pike County...           Crystal Springs Landing...
Mt Tabor...                       Fannie...
Welsh...                          Lena Landing Rec Area...
Silver...                         Hamilton...
Crystal Springs...                Caddo Gap...
Hurricane Grove...

A tornado watch remains in effect until midnight CDT for central,
western and southwestern Arkansas.

&&

LAT...LON 3473 9346 3472 9309 3434 9346 3434 9348
      3433 9348 3425 9355 3429 9368
TIME...MOT...LOC 2357Z 214DEG 49KT 3435 9353

46
Special weather statement, Mar 29, 6:16 PM CST, 7 minutes before
Special Weather Statement
National Weather Service Little Rock AR
716 PM CDT WED MAR 29 2017

ARZ003-004-300100-
Marion AR-Boone AR-
716 PM CDT WED MAR 29 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MARION AND
NORTHEASTERN BOONE COUNTIES UNTIL 800 PM CDT...

At 715 PM CDT, Doppler radar was tracking a strong thunderstorm near
Bergman, or 10 miles northeast of Harrison, moving northeast at 45
mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Diamond City...                   Bergman...
Lead Hill...                      Willis...
Winington...                      Zinc...
South Lead Hill...                Monarch...

A tornado watch remains in effect until midnight CDT for north
central Arkansas.

&&

LAT...LON 3649 9273 3622 9297 3627 9308 3650 9297
TIME...MOT...LOC 0015Z 209DEG 28KT 3633 9296

46

The radar

The Little Rock radar (KLZK), 105 km away, was scanning. The volume nearest the first event began at 00:25 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 tornado, 1 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.

Tornado, Pope

When
March 29, 6:23 PM CST to 6:27 PM CST
Where
Pope County, 4.38 mi WSW of Solo to 2.12 mi WSW of Solo
Rating
EF1
Path length
2.4 mi
Path width
150 yd
Reported by
Fire Department/Rescue
Coordinates
35.549, -93.018

There was a report of a rain-wrapped tornado on Gunter Mountain Road west northwest of Hector. Mainly tree damage was noted in remote Pope County. No structures were affected. Trained spotters and Pope county deputies reported a very brief touchdown.

Hail, Boone

When
March 29, 6:25 PM CST
Where
Boone County, Diamond City
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
36.460, -92.920

Law enforcement in Diamond City reported quarter sized hail as the storm passed through. Also seen, was a rain-wrapped funnel. They could not tell if it was in contact with the ground and no damage was found.

Thunderstorm Wind, Garland

When
March 29, 6:52 PM CST
Where
Garland County, 2.82 mi NNE of Bear
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
34.570, -93.260

Large trees were uprooted and snapped.

Hail, Baxter

When
March 29, 7:33 PM CST
Where
Baxter County, 0.56 mi E of Buffalo
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
36.170, -92.440

Funnel Cloud, Faulkner

When
March 29, 8:16 PM CST
Where
Faulkner County, 0.69 mi S of Shady Grove
Reported by
Trained Spotter
Coordinates
35.220, -92.470

Hail, Van Buren

When
March 29, 8:35 PM CST
Where
Van Buren County, 0.89 mi SE of Damascus
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
35.370, -92.410

Hail, Fulton

When
March 29, 11:31 PM CST
Where
Fulton County, 2.87 mi ENE of Kittle
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.280, -91.580

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2017Every state in 2017This day in weather historyThe tornado archive for Arkansas, 2017Warnings in Arkansas, March 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 685193, 685168, 685173, 685176, 685177, 685178, 685180.